Colorado, 2017Winter Weather in Colorado, February 22 to 24, 2017
February 22 to 24, 2017 · NWS GJT · 4 events in 4 counties and zones
An upper level Pacific trough and surface cold front produced significant snowfall in some mountain areas within western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level Pacific trough and surface cold front produced significant snowfall in some mountain areas within western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 4:31 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 22, 4:31 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
431 AM MST Wed Feb 22 2017
.SHORT TERM...(Today through Thursday)
Issued at 430 AM MST Wed Feb 22 2017
Energetic and fast west-southwest flow aloft continues over the
forecast area this morning with split jet over the Great Basin and
Central Rockies. Our forecast area is still stuck in between with
dry slot working through. Few showers developing on the edges
between the northern stream and the drier air near the Park Range
and Flat Tops with a few light showers over the San Juans as well
in closer proximity to the southern stream energy. Models have
slowed on driving surface front into the northern zones today,
looking to hold it off until late this afternoon and into the
evening hours. This will wreak havoc with our current highlights
as slower arrival will result in higher snow levels to start off.
The Eastern Uintah mountains will get going this morning as the
front approaches with the heavier snowfall moving in tonight and
Thursday when best push of cold air rolls through. Little energy
out ahead of the main show will also get tweak showers up a notch
across the northern Park Range this morning with snow expected to
continue off an on through Thursday night. For areas along and
south of highway 40 (from Vernal to Steamboat Springs), more wind
than precipitation expected today with gusty southwest winds,
especially at higher elevations. Wind speeds look to remain below
advisory criteria, but it will be breezy. Did pick up on a
stronger core of winds moving up into the Four Corners region
this evening, but timing suggests inversions will have set-up
with best gust potential up aloft.
Tonight and Thursday will see much cooler weather sweep across
the forecast area with rain and snow showers increasing in
coverage and intensity. Snow levels expected to drop to the lower
valley floors, although recent warm weather will hamper
accumulating snowfall and result in minimal impact should showers
pass through. Current winter highlights appear reasonable and
really saw no reason to expand coverage at this time. Northern
valleys could see enough snow overnight and early Thursday to
warrant highlights although it looks marginal at this time.
Temperatures will be well above seasonal norms once again today
with the wheels falling off this early spring weather tonight as
the cold front arrives. Temperatures on Thursday will be a good 10
to 20 degrees cooler for most areas. The good news is that it's
only a few degrees below seasonal normals!
.LONG TERM...(Thursday night through Tuesday)
Issued at 430 AM MST Wed Feb 22 2017
Light northwest flow will linger in the wake of this exiting
system with weak convectively enhanced orographic showers
lingering over the northern and central mountains through Friday.
Could see a few more inches of snow under this scenario with the
Park and Gore ranges favored. Flat ridge moves in Friday night and
Saturday with dry conditions expected. Then the gates open back up
as a series of Pacific waves head across the Western U.S.
promising more rain and snow for our area beginning Saturday night
and continuing through Tuesday. Models still not in perfect
agreement during the later extended periods, but all suggest
unsettled conditions with potential for moderate to heavy
precipitation. Not expecting a drastic swing in temperatures
through this extended period with near normal highs and lows
through the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 430 AM MST Wed Feb 22 2017
Gusty southwest winds will be in play today as another strong
Pacific storm moves across the Great Basin. Winds will peak in
strength this afternoon and with gusts up to 50 mph along ridges
and higher peaks. Turbulent conditions should be expected across
all of eastern Utah and western Colorado through this evening.
Scattered rain and snow showers will also be developing, with best
chance for showers generally along and north of highway 40 in
northwest Colorado and northeast Utah. Mountains will become
obscured after 00z/Thu as showers increase in coverage. Expect ILS
CIGS to develop by this afternoon at most sites with CIGS
continuing to drop overnight and through the day on Thursday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MST Friday for COZ004.
Winter Weather Advisory from 6 PM this evening to 9 AM MST
Friday for COZ003-013.
UT...Winter Weather Advisory until 6 PM MST Thursday for UTZ023.
&&
SHORT TERM...JDC
LONG TERM...JDC
AVIATION...JDCHazardous weather outlook, Feb 22, 4:53 AM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MST Wed Feb 22 2017
COZ001>014-017>023-UTZ022>025-027>029-231300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MST Wed Feb 22 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty southwest winds up to 50 mph will encompass much of eastern
Utah and western Colorado through tonight. The exception will be
across extreme northeast Utah and northwest Colorado where a cold
front will push into the area today. Expect scattered rain and
snow showers along and north of this boundary with the rain and
snow spreading south across the remainder of the region tonight.
Snowfall accumulations up to 8 inches are expected for the
mountains north of Interstate with light amounts elsewhere.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a good chance for valley rain showers and mountain snow
showers each afternoon and evening as a series of moist Pacific
storms pass through. Colder air moving in may flip the valleys
over to all snow by Thursday morning. Expect moderate to heavy
snow accumulations for the mountains with light accumulating snow
in the valleys Thursday. A brief break will arrive Friday and
Saturday, although more rain and snow arrives Sunday and will be
sticking around through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 22, 3:40 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MST WED FEB 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 2 SE SILVERTON 37.79N 107.64W
02/22/2017 M69 MPH SAN JUAN CO MESONET
MESONET STATION KENDALL MOUNTAIN /CAKDL/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMLocal storm report, Feb 22, 3:41 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 AM MST WED FEB 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 1 NW RED MOUNTAIN PASS 37.91N 107.73W
02/22/2017 M59 MPH OURAY CO MESONET
MESONET STATION SENATOR BECK /CASBK/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMLocal storm report, Feb 22, 4:53 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 AM MST WED FEB 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND GST 2 SE SILVERTON 37.79N 107.64W
02/22/2017 M72 MPH SAN JUAN CO MESONET
MESONET STATION KENDALL MOUNTAIN /CAKDL/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMLocal storm report, Feb 22, 6:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 AM MST WED FEB 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND GST 2 ESE RED MOUNTAIN PASS 37.89N 107.68W
02/22/2017 M57 MPH SAN JUAN CO MESONET
MESONET STATION PUTNEY /CAPTY/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMLocal storm report, Feb 22, 6:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
654 AM MST WED FEB 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST 2 ESE RED MOUNTAIN PASS 37.89N 107.68W
02/22/2017 M63 MPH SAN JUAN CO MESONET
MESONET STATION PUTNEY /CAPTY/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMWinter Weather, Elkhead and Park Mountains
- When
- February 22, 7:00 AM MST to February 24, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the area. Locally higher amounts included 13 inches at the Steamboat Springs Ski Area.
Winter Weather, Flattop Mountains
- When
- February 22, 9:00 AM MST to February 24, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 22, 8:00 PM MST to February 24, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- February 23, 2:00 AM MST to February 24, 8:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the aarea.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, February 22, 20171 death · 10 injured · 1 event
- Winter Weather in Michigan, February 22 to 23, 20171 death · 5 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201728 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 24, 2017$25,000 · 7 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201715 events
- Winter Storm in Nebraska, February 22 to 24, 20179 events
- Blizzard and Heavy Snow in Alaska, February 22 to 26, 20174 events
- Blizzard in Alaska, February 22 to 24, 20173 events
- Heavy Snow in Nevada, February 22 to 23, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 22, 20172 events
- Flood in Iowa, February 22 to 26, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686937, 686936, 686939, 686938.